Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 213, NWS Pueblo, CO

August 11, 2020Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 2020, 6:31 PM MDT for Baca County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 6:31 PM MDT (00:31 UTC)
Expired
Aug 11, 2020, 7:15 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS55 KPUB 120031
SVRPUB
COC009-120115-
/O.NEW.KPUB.SV.W.0213.200812T0031Z-200812T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
631 PM MDT Tue Aug 11 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Baca County in southeastern Colorado...

* Until 715 PM MDT.

* At 631 PM MDT, a severe thunderstorm was located near Vilas, or 9
  miles southeast of Springfield, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 10261 3740 10252 3736 10216 3710 10240
TIME...MOT...LOC 0031Z 286DEG 12KT 3732 10248 

HAIL...1.25IN
WIND...<50MPH
 
$$

kam
4 follow-up statements
989 
WWUS55 KPUB 120042
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
642 PM MDT Tue Aug 11 2020

COC009-120115-
/O.CON.KPUB.SV.W.0213.000000T0000Z-200812T0115Z/
Baca CO-
642 PM MDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 642 PM MDT, a severe thunderstorm was located near Vilas, or 12
miles southeast of Springfield, moving east at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10257 3740 10250 3736 10216 3710 10240
TIME...MOT...LOC 0042Z 266DEG 18KT 3731 10243 

HAIL...1.50IN
WIND...<50MPH
 
$$

kam
916 
WWUS55 KPUB 120049
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
649 PM MDT Tue Aug 11 2020

COC009-120115-
/O.CON.KPUB.SV.W.0213.000000T0000Z-200812T0115Z/
Baca CO-
649 PM MDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 649 PM MDT, a severe thunderstorm was located 7 miles southeast of
Vilas, or 15 miles southeast of Springfield, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10251 3739 10244 3736 10216 3710 10240
TIME...MOT...LOC 0049Z 291DEG 13KT 3728 10239 

HAIL...1.00IN
WIND...<50MPH
 
$$

kam
357 
WWUS55 KPUB 120102
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
702 PM MDT Tue Aug 11 2020

COC009-120115-
/O.CON.KPUB.SV.W.0213.000000T0000Z-200812T0115Z/
Baca CO-
702 PM MDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL BACA COUNTY...

At 702 PM MDT, a severe thunderstorm was located 9 miles southwest of
Walsh, or 17 miles southeast of Springfield, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 10248 3733 10239 3734 10218 3715 10236
      3721 10247
TIME...MOT...LOC 0102Z 287DEG 12KT 3726 10235 

HAIL...1.00IN
WIND...<50MPH
 
$$

kam
562 
WWUS55 KPUB 120112
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
712 PM MDT Tue Aug 11 2020

COC009-120122-
/O.EXP.KPUB.SV.W.0213.000000T0000Z-200812T0115Z/
Baca CO-
712 PM MDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY WILL
EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3722 10248 3733 10239 3734 10218 3715 10236
      3721 10247
TIME...MOT...LOC 0112Z 286DEG 12KT 3725 10231 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:58 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 2:58 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Tue Aug 11 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM MDT Tue Aug 11 2020

Main forecast concerns/challenges this period are with
thunderstorm trends late this afternoon through early evening,
with primarily dry conditions then expected for the remainder of
the forecast period.

Latest radar imagery continues to depict isolated showers and
storms developing along and ahead of surface trough across far
southeast CO. Some intensification of these storms has occurred,
however, intensity has remained on the weaker side. This has
likely been due to slightly less forcing along with this
development working through some drier air. While confidence is
lower with convective trends in this location, this development is
moving right into an axis of moderate to strong instability with
bulk shear values approaching 40 kt. So, there still remains a
severe threat in this location, south of Hwy 50 and along/east of
a Lamar to Campo line through 6 pm. Large hail and damaging winds
are still the main hazards.

Additional thunderstorm chances this afternoon through early
evening will be for the eastern portions of Kiowa and Prowers
county, along and northeast of a Eads to Hartman line. The current
broken line of thunderstorms developing to the northeast from
Limon to Clarkville will likely continue to the east and once
again, encounter a more unstable environment with higher dewpoint
air and much stronger shear. Further intensification of the
current development is expected and with isolated supercellular
development expected given the overall environment. This is
already beginning to occur, with the current storm just to the
southeast of Limon. This storm or storms in this location will be
an area to monitor, as it's possible for them to slide more east
southeast over the next several hours. If this occurs, then a
large hail and damaging wind risk would be expected across parts
of eastern Kiowa and Prowers, through around 6- 7 pm.

Mainly dry weather then expected later this evening into
Wednesday with temps rising into the 90s to around 100 in plains,
and mid to upper 80s in the mountain valleys on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM MDT Tue Aug 11 2020

Wednesday night through Friday...An upper-level high is expected
to be centered over central New Mexico at the start of the long-
term period (6 pm MDT Wednesday). This high is expected to remain
nearly stationary as a tropical system over the eastern Pacific
slowly moves northward, resulting in westerly flow aloft. The
westerly flow will keep temperatures hot, near 100, and dry across
the plains. Meanwhile, temperatures in the high valleys are
expected to be in the 80s to near 90. Enough moisture is
anticipated to circulate around the high pressure to produce
isolated to scattered showers and thunderstorms over the mountains
Thursday and Friday afternoon, with the potential for a storm or
two making it to the interior valleys and possibly the I-25
corridor.

Saturday and Sunday...As the tropical system continues to move
farther out to sea, the high pressure over New Mexico is expected
to begin retrograding back west to near the Great Basin region,
bringing more northwesterly flow aloft to Colorado. Meanwhile, a
trough is expected to propagate east across the Canadian border,
which will send a cool front through the plains late Saturday
night or early Sunday. This cool front is anticipated to drop
temperatures across the plains and bring an increase in moisture
to much of the region. The added moisture will bring a better
chance for showers and storms to the entire area. Afternoon highs
are expected to decrease to the upper 80s by Sunday across the
plains, with temperatures in the high valleys generally remaining
in the 80s.

Monday and Tuesday...Latest guidance indicates that the high
pressure system will remain relatively stationary over the Great
Basin for the beginning of next week. Moisture is expected to
circulate around the high, bringing chances for showers and
thunderstorms to the area each afternoon and evening, with the
best chances being over the mountains. Temperatures are not
anticipated to change all that much from Sunday's highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 254 PM MDT Tue Aug 11 2020

VFR and mainly dry conditions expected across the TAF sites this
forecast period. The previously mentioned potential for an isolated
shower or storm to the north of COS late this afternoon has ended
with any remaining shower or thunderstorm development into the
evening expected to be well to the east of the terminals.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...CARLBERG
AVIATION...RODRIGUEZ
Hazardous weather outlook, Aug 11, 11:24 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Tue Aug 11 2020

COZ058>089-093>099-121730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Tue Aug 11 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the eastern plains and
Palmer Divide this afternoon and evening, and one or two severe
storms will be possible over the plains generally east of a Limon to
La Junta to Kim line. Hail up to golf ball size and winds over 60
mph will be possible with the stronger storms, along with frequent
lightning and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated afternoon thunderstorms are expected daily over the
mountains from Thursday through the middle of next week, and a few
storms may extend into the eastern plains as well starting Saturday.
The primary risks with any storms will be lightning and gusty
outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the eastern plains.

29/GARBEROGLIO

In the hours before

Special weather statement, Aug 11, 4:40 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Tue Aug 11 2020

COZ099-112315-
Springfield Vicinity/Baca County CO-
440 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA COUNTY UNTIL
515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Pritchett, or 15 miles northwest of Springfield,
moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Baca
County.

LAT...LON 3750 10296 3759 10288 3760 10257 3734 10266
TIME...MOT...LOC 2240Z 285DEG 7KT 3752 10287

kam
Special weather statement, Aug 11, 5:32 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Tue Aug 11 2020

COZ099-120000-
Springfield Vicinity/Baca County CO-
532 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 600 PM
MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield and Vilas.

LAT...LON 3746 10277 3751 10259 3739 10233 3720 10261
TIME...MOT...LOC 2332Z 325DEG 12KT 3740 10263

kam
Special weather statement, Aug 11, 6:18 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
618 PM MDT Tue Aug 11 2020

COZ099-120045-
Springfield Vicinity/Baca County CO-
618 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 645 PM
MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or 9 miles southeast of Springfield. This storm was nearly
stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vilas.

LAT...LON 3730 10223 3712 10243 3730 10266 3743 10251
TIME...MOT...LOC 0018Z 123DEG 3KT 3730 10250

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:18 PM MDTSpecial Weather StatementPUBBaca27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.